APIXABAN WORRIES

Hi all, just a quick question I was taking warfarin since January this year for a DVT then my consultant noticed I had AF, went to specialist and he said you will be ok as you are already on warfarin I was getting my INR checked weekly and the dose of warfarin altered to suit weekly to hopefully acheive between 2-3 hardly ever in this range .... now here is my question

Last week got a pain in my chest and rushed to hospital, heart/artery blockage due to clot due to under warfarism I had heperin injections and started on Apixiban and when I left hopsital I was 1.2 INR so blood must have been like tar

I am worried about this happening again as they say APIXIBAN does not need checking? so you see my concern

6 Replies

oldestnewest
  • Sorry to hear this.

    As I understand it, apixaban gives you a steady level of protection at all times if you take it as directed. It is not affected by what you eat or do.

    Warfarin is affected by all sorts of things so the INR levels vary and need checking so that the dose can be adjusted. Everyone takes different amounts of warfarin.

  • I have been taking Apixaban since January 2014 and am content with it. It does not require regular checking like Warfarin as it deals with coagulation in a different way and there is no INR to be determined. I believe the only checks necessary are kidney function which is done before starting and annually thereafter.

    Doses are taken twice daily as the drug has a short half life (12-14 hours).

    There is a good explanatory leaflet available from AFA and they have a copy of it on the website. I hope you find it as convenient as I do - and try not to worry.

  • if you didn't achieve the range with Warfarin I think that NOACs are then suggested??

  • I'm on Apixaban with no probs..:-)

  • Hi nosy bonk

    One quick misapprehension, which is not your fault, but the fault of all those ruddy professionals who insist on referring to warfarin and even the NOACs as "blood thinners" They are not, they never have been, your blood is not one iota thicker or thinner when taking them, to be technical the "viscosity" of the blood does not change in any way whatsoever.

    What changes is the clotting time, so being extremly over simplistic when referring to an INR check how long does it take say 1ml of blood of yours to clot when compared with 1ml of a "normal" person. So saying "my blood must be like tar" regretably is a direct result of those ruddy misleaded professionals who refer to anti-coagulation as "blood thinning"

    OK now the slightly more technical bit (but don't worry I think this might help) Blood clotting is actually an incredibly complex chemical reaction in the body, and it goes through several stages to actually clot.

    And the standard warning here, not medically qualified, simply a very interested amateur.

    One of the earlier stages involves Vitamin K, which is the stage that warfarin and heparin treat, they both supress Vit K and this is how they "anti-coagulate" you, the problem with both is that what we eat, what drugs we take and even when we eat and what exercise we do can effect the normal levels of Vitamin K in the body and the amount retained, which is why we have the INR tests to check the clotting level, and also regretably why it can go up and down.

    But the Noacs well they interfere with a different part of the anti-coagulation process, they work by blocking an enzyme called "Factor X ( and Xa) also sometimes called thromboplastin" which is a different part of the process, you can't blood test for this (well I understand you can but it's incredibly complex and only done in research laboratories), but they have performed many tests to actually know that the Factor X is inhibited and that coagulation is therefore restricted, and you are "anti-coagulated. Interestingly Factor X requires Vit K to be produced in the liver, so presumably warfarin and NOACs work against each other.

    I have no doubt that in some research lab, along with the reversal agents to the Noacs that we know they are working on, some bright spark will eventually come up with a Factor X test which is easier and (dare I say cheaper) which can be used to reassure those on Noacs.

    So if you can't get in range with warfarin, then it's a sensible decision to take one of the Noacs instead as they will offer much more protection against those dreadful strokes that we all fear.

    Hope this helps

    Be well

    Ian

  • Ian thank you for your complex and informative answer this helps me understand, and yes as you say the information you are bombarded with is sometimes wrong or it is taken by yourself as wrong. This is however not the persons fault as most times the only time you see somebody other than routine check ups is when you are poorly and have other things on your mind.

    So to sum up your great post I think education for people on drugs you have been perscribed and how they work may go a long way......cheers

You may also like...